Alert archive / Texas / Flash Flood Warnings in 2008

Flash Flood Warning 64, NWS Fort Worth, TX

August 18, 2008Ellis County, Navarro County, Texas

NWS Fort Worth, TX issued this flash flood warning at Aug 18, 2008, 4:45 PM CDT for Ellis County, Navarro County, Texas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2008, 4:45 PM CDT (21:45 UTC)
Expired
Aug 18, 2008, 6:45 PM CDT
In force
2 hr
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon
Flood severity
None

Counties Ellis County, TX, Navarro County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 70 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 9.8 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2008-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 348 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2008-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
348 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
935 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KFWD 182145
FFWFWD
TXC139-349-182345-
/O.NEW.KFWD.FF.W.0064.080818T2145Z-080818T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
445 PM CDT MON AUG 18 2008

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL ELLIS COUNTY IN NORTH CENTRAL TEXAS
  WEST CENTRAL NAVARRO COUNTY IN NORTH CENTRAL TEXAS

* UNTIL 645 PM CDT

* AT 443 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED   
  THUNDERSTORMS WITH HEAVY RAIN ACROSS SOUTHERN ELLIS AND NORTHERN   
  NAVARRO COUNTIES...MOVING NORTH AT 18 MPH. RADAR INDICATES THAT 3  
  TO 4 INCHES OF RAIN HAS ALREADY FALLEN FROM EARLIER THUNDERSTORMS  
  AND ANOTHER 1 TO 2 INCHES WILL BE POSSIBLE THROUGH 645 PM CDT.

* LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY HEAVY RAIN          
  INCLUDE...ITALY...BARDWELL...BLOOMING GROVE...BARRY...AND FROST.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROAD TO
UNKNOWN DEPTHS. IT ONLY TAKES TWO FEET OF RUSHING WATER TO CARRY AWAY
MOST SPORT UTILITY VEHICLES AND PICKUPS. TAKE A DIFFERENT ROUTE TO
REACH YOUR DESTINATION OR WAIT UNTIL THE WATER RECEDES. REMEMBER...
MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES.

LAT...LON 3196 9681 3208 9690 3207 9694 3220 9703
      3235 9670 3205 9654

$$

13

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 18, 3:56 PM CDT, 49 minutes earlier.

Area forecast discussion, Aug 18, 3:56 PM CDT, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
356 PM CDT MON AUG 18 2008

.DISCUSSION...
LOW PRESSURE SYSTEM ALOFT REMAINED ANCHORED OVER THE REGION ALL
DAY BRINGING MUCH NEEDED RAIN. TEMPERATURES HAVE BEEN STEADY WITH
READINGS IN THE 70S ACROSS NORTH TEXAS. THE MAIN CHALLENGE WITH
FORECAST PERIOD WAS TRYING TO PINPOINT A GOOD MODEL. GFS WAS TOO
AGGRESSIVE WITH UPPER LEVEL DISTURBANCE...WHILE NAM DID NOT SEEM
AGGRESSIVE ENOUGH. SO...ECMWF WAS THE BEST CHOICE WITH A BLEND OF
THE OTHER TWO MODELS. SPENT SIGNIFICANT TIME ON DECIDING WHICH
MODEL TO USE BECAUSE IT SEEMED TO BE A LARGE FACTOR FOR TEMPERATURES
THE NEXT SEVERAL DAYS. GOAL WAS TO GET BEST HANDLE ON SPEED OF
UPPER LEVEL LOW BECAUSE TEMPERATURES WERE GOING UP FASTER WITH THE
GFS DUE TO THE SOUTHWEST WINDS. AS A RESULT...TEMPERATURES WERE
WARMING TOO FAST WITH THAT MODEL. ASSESSED THE NAM NEXT...BUT IT
DID NOT BRING SURFACE WINDS AROUND FAST ENOUGH...WHICH RESULTED IN
TEMPERATURES BEING TOO COOL. SO...THE ECMWF ENDED UP BEING THE
BEST CHOICE.

NEXT...KEPT PRECIP ACROSS THE AREA THROUGH WEDNESDAY AND THEN
GRADUALLY DECREASED POPS FROM WEST TO EAST. TRENDED ABOVE HPC
GUIDANCE THROUGH ENTIRE PERIOD...DID NOT FEEL AMOUNTS WERE HIGH
ENOUGH GIVEN THE SIGNIFICANT RAINFALL AND FLOODING ALREADY
OCCURRING.

IN THE EXTENDED...DRY CONDITIONS START FILTERING IN ONCE AGAIN BY
THE END OF THE WEEK WITH TEMPERATURES RETURNING TO MORE NORMAL
READINGS. EXPECT HIGHS TO TOP OFF IN THE MID TO UPPER 90S BY THE
END OF THE WEEK.

77/TLD

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  69  79  70  83  71 /  80  80  70  50  20
WACO, TX              71  85  69  87  72 /  80  80  70  40  30
PARIS, TX             66  78  67  83  67 /  70  80  70  70  50
DENTON, TX            67  79  68  83  69 /  70  70  70  50  20
MCKINNEY, TX          66  81  67  84  68 /  70  80  70  60  30
DALLAS, TX            70  82  69  83  71 /  70  80  70  50  30
TERRELL, TX           68  82  68  83  68 /  70  80  70  70  40
CORSICANA, TX         69  85  67  85  69 /  80  80  70  70  40
TEMPLE, TX            69  85  67  86  68 /  80  80  70  40  30

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

79/77
Hazardous weather outlook, Aug 18, 3:40 PM CDT, 1 hour 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
340 PM CDT MON AUG 18 2008

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-191230-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
340 PM CDT MON AUG 18 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...TONIGHT.
RAIN AND THUNDERSTORMS ARE LIKELY ACROSS NORTH TEXAS TONIGHT. SEVERE
THUNDERSTORMS ARE NOT ANTICIPATED BUT HEAVY RAINFALL MAY LEAD TO
LOCALIZED FLASH FLOODING. CLOUD TO GROUND LIGHTNING AND GUSTY
WINDS WILL ALSO ACCOMPANY SOME OF THE STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THERE IS A GOOD CHANCE OF RAIN AND THUNDERSTORMS REGION WIDE
TUESDAY THROUGH WEDNESDAY. RAIN AND THUNDERSTORM CHANCES WILL
DECREASE FROM WEST TO EAST THURSDAY WITH ONLY SLIGHT CHANCES
LINGERING ACROSS THE SOUTHEAST HALF OF THE REGION FRIDAY THROUGH
SUNDAY. LOCALLY HEAVY RAINFALL...GUSTY WINDS...AND CLOUD TO
GROUND LIGHTNING WILL BE THE PRIMARY HAZARDS...ESPECIALLY TUESDAY
AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 7:20 AM CDTAreal Flood AdvisoryFWDJack, Young3 hr
Aug 18, 11:19 AM CDTAreal Flood AdvisoryFWDJohnson, Somervell3 hr
Aug 18, 12:46 PM CDTAreal Flood AdvisoryFWDDallas, Parker, Tarrant3 hr
Aug 18, 1:03 PM CDTAreal Flood AdvisoryFWDEllis117 min
Aug 18, 2:40 PM CDTFlash Flood WarningFWDMcLennan3 hr
Aug 18, 3:03 PM CDTAreal Flood AdvisoryFWDAnderson, Freestone3 hr
Aug 18, 3:23 PM CDTFlash Flood WarningFWDAnderson, Freestone, Leon3 hr
Aug 18, 3:47 PM CDTAreal Flood AdvisoryFWDDallas, Tarrant118 min
Aug 18, 4:50 PM CDTAreal Flood AdvisoryFWDCoryell115 min

Nearby

Flash Flood Warnings in Texas, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.